Oklahoma, 2013Winter Weather in Oklahoma, April 2 to 3, 2013
April 2 to 3, 2013 · NWS AMA · 3 events in 3 counties and zones
During the early morning hours of the 2nd, patchy drizzle developed across the Oklahoma Panhandle. Given at or slightly below freezing surface temperatures the drizzle froze on elevated surfaces such as bridges and overpasses.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the early morning hours of the 2nd, patchy drizzle developed across the Oklahoma Panhandle. Given at or slightly below freezing surface temperatures the drizzle froze on elevated surfaces such as bridges and overpasses. Less than a tenth of an inch of ice accumulations were reported in Cimarron and Texas Counties. However, the slick conditions resulted in a few vehicle accidents. Icy road conditions were reported near Boise City (Cimarron County), and icy bridges resulted in a one vehicle accident in Guymon (Texas County). No injuries were reported with this accident.
During the afternoon hours of the 2nd, a cold front moved southward across the Oklahoma Panhandle. Temperatures behind the front quickly dropped 10 to 15 degrees and continued to drop throughout the evening hours. At the same time a closed low moved to the southeast from the Four Corners Region. This low provided the lift needed for warm moist air to ride overtop the intruding cold surface airmass and produce light drizzle. As the overnight hours progressed, surface temperatures dropped below freezing causing the drizzle to freeze upon contact with elevated surfaces such as bridges and overpasses. The freezing drizzle continued through the overnight hours and into the early morning hours of the 3rd. By 6 AM CST, the closed low had progressed far enough southeastward to cause the freezing drizzle to intensify into a band of light freezing rain that moved from west to east across the Panhandle. By noon of the 3rd, the upper low had progressed southeastward enough to send the band of light freezing rain into western Oklahoma. The frozen precipitation caused numerous vehicle related accidents across the Panhandle. However, no injuries were reported in association to these accidents.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 2, 3:43 AM CST, 47 minutes earlier.
Area forecast discussion, Apr 2, 3:43 AM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
443 AM CDT TUE APR 2 2013
.DISCUSSION...
STILL A CHALLENGING FORECAST FOR THE PANHANDLES OVER THE NEXT 24
HOURS.
LOW PRESSURE SYSTEM IS MOVING ACROSS THE FOUR CORNERS REGION THIS
MORNING AND IT WILL BE THIS SYSTEM THAT COULD BRING A CHANCE FOR
FROZEN PRECIPITATION LATE TUESDAY NIGHT INTO WEDNESDAY MORNING.
MODEST ELEVATED INSTABILITY ACROSS THE SOUTHERN TEXAS PANHANDLES
TODAY WILL KEEP THE POSSIBILITY FOR A FEW RUMBLES OF THUNDER.
CURRENTLY THERE IS NOT A SEVERE WEATHER CONCERN WITH THESE STORMS AT
THIS TIME HOWEVER...SOME ISOLATED SMALL HAIL CAN/T BE RULED OUT
GIVEN THE COOL NEAR SURFACE TEMPERATURES.
WHEN WE MOVE INTO THE OVERNIGHT HOURS THE FORECAST CONFIDENCE DROPS.
THE ONLY CONSISTENCY WITH THE FORECAST MODELS HAS BEEN THAT THERE
IS A NARROW WINDOW WHERE THE SNOW GROWTH ZONE MOISTENS ENOUGH TO
PRESENT FROZEN PRECIP CHANCES. HAVE MADE MODEST CHANGES TO THE
WEATHER GRIDS TO TRY AND NARROW IN ON THE START AND END OF FROZEN
PRECIP ACROSS THE PANHANDLES. A DALHART TO BEAVER LINE REMAINS THE
MAIN AREA LIKELY TO SEE A TRANSITION TO ALL SNOW...AND HAVE EXTENDED
MENTION OF MIXED PRECIP ALONG AND NORTH OF AN AMARILLO TO CANADIAN
LINE. SNOW ACCUMULATIONS REMAIN DIFFICULT TO QUANTIFY BUT 1-2 INCHES
LOOK VALID FOR THE AREA EXPECTED TO SEE AN ALL SNOW TRANSITION AND
FOR THE MIXED PRECIP AREAS LESS THAN 1 INCH. AS STATED BEFORE THESE
VALUES WILL BE DEPENDENT ON THE SNOW GROWTH ZONE MOISTENING
SUFFICIENTLY.
WEDNESDAY MORNING THE FROZEN PRECIP/WINTRY MIX LINE WILL RETREAT
NORTHWARD AND TRANSITION TO ALL RAIN AROUND 10AM TO NOON. THE UPPER
LEVEL DISTURBANCE WILL MOVE SOUTHEAST OF THE PANHANDLE OVERNIGHT
WEDNESDAY BRINGING AND END TO PRECIPITATION ACROSS THE PANHANDLES BY
THURSDAY MORNING.
FOR THE EXTENDED PORTION OF THE FORECAST...RIDGING WILL SET UP
ACROSS THE AREA AND BRING A WARMING AND DRY TREND INTO THE WEEKEND.
OVER THE WEEKEND AND INTO THE START OF NEXT WEEK A SERIES OF WEAK
DISTURBANCES WILL MOVE ACROSS THE AREA AND POSSIBLY BRING ANOTHER
CHANCE FOR PRECIPITATION.
&&
.FIRE WEATHER...
NEITHER ELEVATED NOR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED
THROUGH FRIDAY.
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
11/14
Hazardous weather outlook, Apr 2, 3:42 AM CST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
442 AM CDT TUE APR 2 2013
OKZ001>003-TXZ001>020-022145-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
442 AM CDT TUE APR 2 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE SOUTHERN TEXAS
PANHANDLE TODAY. ANY STORMS THAT DEVELOP ARE EXPECTED TO REMAIN
BELOW SEVERE LEVELS AT THIS TIME BUT AN ISOLATED STRONG STORM CAN NOT
BE RULED OUT. ANY STRONG STORM THAT DEVELOPS WILL PRIMARILY PRESENT A
SMALL HAIL THREAT.
LATE TONIGHT A WINTRY MIX OF LIGHT RAIN AND SNOW MAY BE POSSIBLE ACROSS
THE OKLAHOMA AND NORTHERN TEXAS PANHANDLE. LIGHT SNOWFALL
ACCUMULATIONS OF LESS THAN A HALF INCH WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
LIGHT SNOW WILL BE POSSIBLE ACROSS THE OKLAHOMA AND NORTHWEST TEXAS
PANHANDLE AND A WINTRY MIX OF LIGHT SNOW AND RAIN WILL BE POSSIBLE
NORTH OF AN AMARILLO TO CANADIAN LINE EARLY WEDNESDAY MORNING.
SNOWFALL ACCUMULATIONS OF ONE TO TWO INCHES WILL BE POSSIBLE ACROSS
THE OKLAHOMA AND NORTHWEST TEXAS PANHANDLE WHILE AMOUNTS LESS THAN
AN INCH ARE POSSIBLE ACROSS THE REST OF THE TEXAS PANHANDLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Apr 2, 3:43 AM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
443 AM CDT TUE APR 2 2013
OKZ001>003-TXZ001>020-022100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
INCLUDING THE CITIES OF...BOISE CITY...KEYES...GUYMON...BEAVER...
FORGAN...DALHART...STRATFORD...SPEARMAN...GRUVER...PERRYTON...
BOOKER...HIGGINS...FOLLETT...HARTLEY...CHANNING...DUMAS...
BORGER...MIAMI...CANADIAN...VEGA...AMARILLO...PANHANDLE...
WHITE DEER...PAMPA...SHAMROCK...WHEELER...HEREFORD...CANYON...
CLAUDE...CLARENDON...WELLINGTON
443 AM CDT TUE APR 2 2013
...COMPLEX WEATHER PATTERN TO BRING WINTRY PRECIPITATION TO THE
PANHANDLES...
AN UPPER LEVEL DISTURBANCE MOVING OUT OF THE FOUR CORNERS REGION WILL
BRING ACTIVE WEATHER TO THE PANHANDLES THROUGH THURSDAY MORNING.
DURING THE DAY TODAY ANY PRECIPITATION THAT OCCURS WILL BE IN THE
FORM OF LIQUID. AS THE EVENING HOURS PROGRESS THE OKLAHOMA PANHANDLE
AND NORTHERN TEXAS PANHANDLE WILL BEGIN TO SEE A WINTRY MIX OF
PRECIPITATION. AROUND THE MIDNIGHT HOUR...LOCATIONS NORTH OF A
DALHART TO BEAVER LINE WILL BEGIN TO SEE A TRANSITION TO ALL SNOW
WHILE WINTRY MIX MOVES SOUTHWARD TO SETUP ALONG AN AMARILLO TO
CANADIAN LINE.
THE BEST TIMEFRAME FOR ANY SNOW ACCUMULATIONS WILL BE BETWEEN
MIDNIGHT AND 10 AM WEDNESDAY. LOCATIONS NORTH OF A DALHART TO BEAVER
LINE WILL COULD SEE SNOW ACCUMULATIONS BETWEEN 1 TO 2 INCHES WHILE
LOCATIONS SOUTH OF THIS LINE AND NORTH OF AN AMARILLO TO CANADIAN
LINE COULD SEE A TRACE TO LESS THAN ONE INCH OF SNOW.
BY LATE MORNING WEDNESDAY...ANY FROZEN OR MIXED PRECIPITATION WILL
TRANSITION BACK TO ALL LIQUID PRECIPITATION. THE UPPER LEVEL
DISTURBANCE WILL MOVE SOUTHEAST OF THE PANHANDLES BY THURSDAY
MORNING AND BRING A END TO PRECIPITATION CHANCES.
THERE REMAINS A GREAT DEAL OF UNCERTAINTY ABOUT THE SNOW GROWTH ZONE
BECOMING SUFFICIENTLY MOIST TO PRODUCE SNOW OR A RAIN/SNOW MIX LATE
TONIGHT AND EARLY WEDNESDAY MORNING ACROSS MUCH OF THE PANHANDLES.
THIS WILL ALSO HAVE AN IMMENSE IMPACT ON ANY SNOW ACCUMULATIONS AND
LOCATIONS. IT IS ADVISED TO REMAIN VIGILANTE FOR FORECAST UPDATES
OVER THE NEXT 24 HOURS BY CHECKING OUR WEBSITE...MONITORING LOCAL TV
MEDIA...OR FOLLOWING YOUR LOCAL NATIONAL WEATHER SERVICE OFFICE ON
FACEBOOK OR TWITTER.
Winter Weather, Beaver
- When
- April 2, 4:30 AM CST to April 3, 12:00 PM CST
- Where
- Beaver forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.750, -100.477 (the zone’s center; the record gives no point)
Multiple vehicle accidents caused by icy roadways, but no injuries reported. At the Beaver mesonet site 0.03 inches of ice was reported.
Winter Weather, Cimarron
- When
- April 2, 4:30 AM CST to April 3, 12:00 PM CST
- Where
- Cimarron forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 36.748, -102.518 (the zone’s center; the record gives no point)
The Cimarron Sheriff's office in Boise City reported icy roadways but no vehicle accidents. The Boise City mesonet reported 0.06 inches of ice.
Winter Weather, Texas
- When
- April 2, 4:30 AM CST to April 3, 12:00 PM CST
- Where
- Texas forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
The Texas County Sheriff's office in Guymon reported icy roadways, and one accident due to the icy conditions. The Guymon ASOS reported 0.07 inches of ice.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Texas, April 2 to 3, 20133 deaths · 3 injured · $70,000 · 18 events
- Flash Flooding and Hail in Texas, April 2 to 3, 2013$1.0 million · 2.75 in hail · 32 events
- Hail and Damaging Wind in Texas, April 2, 2013$1.9 million · 4.5 in hail · 12 events
- Hail and Damaging Wind in Texas, April 2, 20131.75 in hail · 6 events
- Winter Weather in Colorado, April 2, 20132 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 2 to 3, 20132 events
- Wildfire in Florida, April 2 to 3, 20131 event
- High Wind in Texas, April 2, 201352 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448411, 448412, 448413.